Medline ® Abstract for Reference 62
of 'Tricyclic antidepressant poisoning'
Temporary cardiac pacemaker in the treatment of junctional rhythm and hypotension due to imipramine intoxication.
Sert A, Aypar E, Odabas D, Aygul MU
Pediatr Cardiol. 2011;32(4):521. Epub 2011 Feb 20.
Tricyclic antidepressants (TCAs) account for approximately 3% of all pediatric hospitalizations due to poisoning. TCAs remain a common cause of fatal drug poisoning because of their cardiovascular toxicity as manifested by electrocardiogram (ECG) abnormalities, arrhythmias, and hypotension. We report a 15-year-old girl with junctional escape rhythm and resistant hypotension caused by severe imipramine intoxication. Initial ECG showed junctional escape rhythm (46 bpm) with no atrial activity, low QRS voltage, widening of the QRS complex (160 ms) with a right bundle branch-like pattern, R wave>3 mm in aVR (6 mm), and prolongation of the QT interval (QTc 550 ms). Despite intravenous fluids and inotropic support, she had resistant hypotension and acute renal failure. Junctional rhythm was successfully terminated by using temporary cardiac pacemaker. Hemodialysis and hemoperfusion were also performed. She was discharged on the day 5 without any complications. During follow-up, no ECG abnormalities were noted. We reported successful use of temporary cardiac pacemaker for treatment of junctional rhythm and resistant hypotension in imipramine intoxication. The conventional methods of activated charcoal, alkalinization, and symptomatic treatment of complications are usually enough for nonlethal doses of TCA intoxication. However, in imipramine intoxication with serious arrythmias and hypotension, using temporary cardiac pacemaker, hemodialysis, and hemoperfusion can be a life-saving therapeutic approach.
Department of Pediatric Cardiology, Konya Training and Research Hospital, 42080, Konya, Turkey. firstname.lastname@example.org